Tennessee, 2015

Tornadoes and Flash Flooding in Tennessee, December 23, 2015

December 23, 2015 · NWS OHX · 16 events in 13 counties and zones

An unusually powerful upper level trough moved across the eastern United States on December 23, 2015, spawning widespread severe weather from the Gulf Coast to the Great Lakes. Several tornadic supercell thunderstorms developed across northern Mississippi and western Tennessee, which then moved rapidly east-northeastward at up to 70 mph across Middle Tennessee during the evening hours on…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
5
Injuries
7
Property damage
$5.6 million
Crop damage
$2.1 million
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

An unusually powerful upper level trough moved across the eastern United States on December 23, 2015, spawning widespread severe weather from the Gulf Coast to the Great Lakes. Several tornadic supercell thunderstorms developed across northern Mississippi and western Tennessee, which then moved rapidly east-northeastward at up to 70 mph across Middle Tennessee during the evening hours on December 23. These storms produced 4 long-track tornadoes that caused 2 deaths and 7 reported injuries. Only 7 tornadoes had been previously recorded across Middle Tennessee in the month of December from the 1800s through 2014, easily making this the largest and worst December tornado outbreak in Middle Tennessee history.

In addition to the tornadoes, several reports of wind damage, large hail, and flash flooding were received. Some of the worst flash flooding occurred in Maury County, where 3 teenagers drowned in a submerged vehicle on Carters Creek Pike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 23, 5:49 PM CST, 28 minutes earlier.

Area forecast discussion, Dec 23, 5:49 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
549 PM CST WED DEC 23 2015

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

MAIN LINE OF POTENTIALLY SEVERE TSTMS EXTENDS FROM MO BOOTHEEL
SOUTHWARD THROUGH EASTERN AR. SO FAR...SOME HALF INCH TO INCH HAIL
AND SOME WIND DAMAGE HAS OCCURRED ACROSS AR. OUT AHEAD OF THIS
LINE...SOME CONVECTIVE SHOWER DEVELOPMENT IS ONGOING. A FEW LTG
STRIKES HAVE JUST OCCURRED IN NW TN AND WESTERN KY. THIS INCREASE
IN DESTABILIZATION IS EXPECTED TO CONTINUE AS THE AFTERNOON WEARS
ON.

EARLIER THIS MORNING...SPC UPGRADED PART OF OUR AREA TO A MDT RISK.
SO...OVER ROUGHLY THE NW 2/3 OF THE MID STATE...WE HAVE A MDT RISK
IN EFFECT. TO OUR WEST...A TOR WATCH IS CURRENTLY IN EFFECT OVER
WESTERN TN UNTIL 8 PM. ADDITIONALLY...IT SHOULD BE NOTED THAT THE
WATCH IS A PDS...OR PARTICULARLY DANGEROUS SITUATION. HELICITY
VALUES ARE QUITE HIGH WITH THIS EVENT AND THESE HIGHER VALUES
CORRESPOND WELL WITH THE BEST FORCING AND INSTABILITY. THUS...ITS
JUST A MATTER OF TIME BEFORE THE WATCH IS EXTENDED EASTWARD TO
COVER THE MID STATE.

GOING FORWARD...I WILL INCLUDE CATEGORICAL POPS FOR TONIGHT AND
INCLUDE SVR WORDING WITH TORNADOS...DAMAGING WINDS AND LARGE HAIL
ALL BEING A VIABLE THREAT. THE TIMEFRAME STILL LOOKS LIKE THE 4PM
TO MIDNIGHT PERIOD. SOME RESIDUAL SHOWER AND NON SEVERE TSTM
ACTIVITY WILL PERSIST BEHIND THE SEVERE THREAT SO LOW POPS WILL
CONTINUE INTO THU MORNING.

BEHIND THIS SYSTEM...WE ARE STILL LOOKING AT A VERY MILD PATTERN.
THE SFC LOW LIFTS OFF WELL TO THE NORTH AND PREVENTS THE INTRUSION
OF ANY SEASONAL AIR.

ON FRIDAY...POPS WILL INCREASE AGAIN AS A WARM FRONT LIFTS
NORTHWARD. THE WARM FRONT WILL BE RATHER STRONG. IN FACT...AFTER A
HIGH ON FRIDAY IN THE MID 60S...LOW TEMPS WILL ONLY FALL TO THE
LOWER TO MID 60S. STILL CAN'T RULE OUT THE POTENTIAL FOR ONE OR TWO
STRONG STORMS WITH THE WARM FRONT BY FRI NT AS 850 MB FLOW WILL
REACH 30 KTS.

IN THE EXT FCST...STILL LOOKING AT A POWERFUL SYSTEM WHICH WILL
DEVELOP OVER TX ON SATURDAY. THIS FEATURE WILL LIFT OFF TO THE
NORTHEAST. EVENTUALLY...IT WILL DRAG A COLD FRONT THROUGH THE AREA
BY TUESDAY. THE SFC LOW CONFIGURATION DOES FEATURE SOME W-E
ELONGATION AND THUS...THE SEVERE THREAT WILL BE REDUCED. STILL
THOUGH...NEG SHOWALTER VALUES WILL ATTEMPT TO MOVE INTO THE MID
STATE ALONG WITH 50 KTS OF WIND AT THE 850 MB LEVEL. SO...CANNOT
RULE OUT STRONG STORMS ON MON AND MON NT.

TEMPS THOUGH THE EXTENDED WILL CONTINUE TO BE RATHER MILD AND COULD
SET RECORDS. RECORDS FOR THE DATE MAY BE SET ON FRIDAY AND FRIDAY NT
FOR BOTH MAX TEMPS AND MIN TEMPS. BEHIND THE FROPA...THE PREVAILING
AIRMASS LOOKS TO BE OF PACIFIC ORIGIN. FURTHERMORE...UPPER LEVEL
PATTERN GANGS ON TO THE DOMINANCE OF ELEVATED HEIGHT FIELDS. WE ARE
CERTAINLY ON OUR WAY TO THE 2ND WARMEST DECEMBER ON RECORD FOR
NASHVILLE.

&&

.AVIATION...
00Z TAF DISCUSSION.

MAIN CONCERN DURING THE TAF PERIOD IS THE LINE OF STORMS MOVING
INTO MIDDLE TENNESSEE CURRENTLY. TIMED OUT THE STORMS BASED ON
RADAR AND HRRR AND INCLUDED TEMPO LINE AT CKV AND BNA FOR STRONG
WINDS WHICH WILL BE POSSIBLE WITH THE STRONGER STORMS. FRONT WILL
PUSH THROUGH BUT LOW CLOUDS MAY STICK AROUND PARTICULARLY FARTHER
EAST FOR BNA AND CSV. CSV WILL STAY SOCKED IN WITH IFR AND MVFR
THROUGHOUT THE TAF PERIOD. WINDS WILL RELAX AND SHIFT WEST BEHIND
THE LINE OF STORMS BEFORE RETURNING TO THE SOUTH TOMORROW.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM/AVIATION........10/REAGAN
LONG TERM..................21
Hazardous weather outlook, Dec 23, 4:55 PM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
455 PM CST WED DEC 23 2015

TNZ005>011-023>034-056>066-075-077>080-093>095-242300-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
455 PM CST WED DEC 23 2015

...TORNADO WATCH IS IN EFFECT FOR PORTIONS OF MIDDLE TENNESSEE
UNTIL 11 PM CENTRAL...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TONIGHT

A MODERATE RISK FOR SEVERE THUNDERSTORMS HAS BEEN ISSUED FOR
MIDDLE TN THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
TONIGHT FOR ALL OF MIDDLE TENNESSEE. DAMAGING WIND GUSTS...LARGE
HAIL AND TORNADOES ARE ALL POSSIBLE. LOCALLY HEAVY RAINFALL COULD
ALSO RESULT IN ISOLATED FLASH FLOODING IN SOME AREAS. THE MAIN
SEVERE WEATHER THREAT IS EXPECTED BETWEEN 3PM AND 8PM ALONG AND
WEST OF THE I-65 CORRIDOR...AND BETWEEN 8PM AND 12AM EAST OF I-65.

SOME OF THIS SEVERE THUNDERSTORM ACTIVITY IS POSSIBLE DURING HOURS
OF DARKNESS. PLEASE REMAIN WEATHER AWARE AS WE MOVE INTO THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED ON CHRISTMAS DAY INTO
CHRISTMAS NIGHT...AND A FEW OF THESE STORMS MAY ALSO BE STRONG
WITH GUSTY WINDS AND SMALL HAIL.

AN INTENSE COLD FRONT MOVING THROUGH THE MID STATE ON MONDAY INTO
MONDAY NIGHT WILL BRING YET ANOTHER ROUND OF SHOWERS AND STRONG
THUNDERSTORMS TO THE AREA...WITH GUSTY WINDS AND LOCALIZED
FLOODING POSSIBLE.

TOTAL RAINFALL AMOUNTS THROUGH TUESDAY DECEMBER 29 ARE EXPECTED
TO REACH 3 TO 6 INCHES ACROSS MIDDLE TENNESSEE. THESE RAINFALL
AMOUNTS MAY CAUSE SUBSTANTIAL RISES ON AREA RIVERS AND LAKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON INTO TONIGHT.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

In the hours before

Special weather statement, Dec 23, 6:05 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
605 PM CST WED DEC 23 2015

TNZ005-023-024-240030-
STEWART TN-HUMPHREYS TN-HOUSTON TN-
605 PM CST WED DEC 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STEWART...HUMPHREYS
AND HOUSTON COUNTIES UNTIL 630 PM CST...

AT 604 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES EAST OF
SPRINGVILLE TO 8 MILES SOUTHWEST OF NEW JOHNSONVILLE...AND MOVING
NORTHEAST AT 65 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WAVERLY...ERIN...NEW JOHNSONVILLE...MCEWEN...TENNESSEE RIDGE...
HURRICANE MILLS...CUMBERLAND CITY AND HOUSTON COUNTY AIRPORT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR CENTRAL
TENNESSEE.

LAT...LON 3600 8800 3603 8800 3612 8792 3615 8792
      3622 8795 3628 8795 3635 8798 3649 8762
      3637 8760 3598 8763 3589 8793 3594 8793
      3594 8800 3596 8802
TIME...MOT...LOC 0004Z 232DEG 69KT 3630 8798 3593 8807

13

The radar

The Nashville radar (KOHX), 137 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

9 tornado, 4 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Tornado, Perry

When
December 23, 6:17 PM CST to 6:27 PM CST
Where
Perry County, 0.31 mi E of Sugar Hill to 8.6 mi E of Chestnut Grove
Rating
EF2
Path length
9.52 mi
Path width
500 yd
Continued into
Hickman, Tn (OHX)
Deaths
2 direct, 0 indirect
Property damage
$500,000
Crop damage
$500,000
Reported by
NWS Storm Survey
Coordinates
35.550, -87.814

An EF2 tornado touched down in southern Perry County with estimated maximum sustained winds around 115 mph. Starting along the Buffalo River near the Sugar Hill community four miles south of Linden, the tornado traveled to the east-northeast for 15 miles. Along the path, on Hurricane Creek Road, damage to a brick home was concurrent with winds around 115 mph. Multiple other sheds and barns were destroyed in this same area along with scores of snapped and uprooted hardwood trees. The tornado continued east-northeast and crossed U.S. Highway 412 where a home was totally destroyed. Inside the home, 2 people were fatally injured. Multiple other outbuildings were destroyed along with numerous uprooted hardwood trees. Trees were uprooted along Cane Creek Road. Based on Landsat 8 satellite imagery from NASA Sport, the tornado continued blowing down hundreds of trees for several miles across rural northeast Perry County into southwest Hickman County. The tornado then destroyed a storage shed, damaged several homes, and uprooted and snapped hundreds of trees near the Hornertown community before lifting.

This is the first tornado on record to occur in both Perry County and Hickman County in the month of December.

Tornado, Hickman

When
December 23, 6:27 PM CST to 6:32 PM CST
Where
Hickman County, 2.17 mi S of Farmers Exchange to 1.25 mi SE of Hornertown
Rating
EF1
Path length
5.4 mi
Path width
400 yd
Property damage
$500,000
Crop damage
$500,000
Reported by
NWS Storm Survey
Coordinates
35.619, -87.668

An EF2 tornado touched down in southern Perry County with estimated maximum sustained winds around 115 mph. Starting along the Buffalo River near the Sugar Hill community four miles south of Linden, the tornado traveled to the east-northeast for 15 miles. Along the path, on Hurricane Creek Road, damage to a brick home was concurrent with winds around 115 mph. Multiple other sheds and barns were destroyed in this same area along with scores of snapped and uprooted hardwood trees. The tornado continued east-northeast and crossed U.S. Highway 412 where a home was totally destroyed. Inside the home, 2 people were fatally injured. Multiple other outbuildings were destroyed along with numerous uprooted hardwood trees. Trees were uprooted along Cane Creek Road. Based on Landsat 8 satellite imagery from NASA Sport, the tornado continued blowing down hundreds of trees for several miles across rural northeast Perry County into southwest Hickman County. The tornado then destroyed a storage shed, damaged several homes, and uprooted and snapped hundreds of trees near the Hornertown community before lifting.

This is the first tornado on record to occur in both Perry County and Hickman County in the month of December.

Thunderstorm Wind, Dickson

When
December 23, 6:45 PM CST
Where
Dickson County, 4.72 mi N of Edgewood
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.247, -87.546

Trees up to 2 feet in diameter were blown down and 60 customers were without power near Highway 49 West and Highway 46 North.

Tornado, Wayne

When
December 23, 6:55 PM CST to 7:23 PM CST
Where
Wayne County, 1.33 mi SW of Lutts to 1.53 mi ESE of North Highland
Rating
EF3
Path length
25.29 mi
Path width
800 yd
Continued into
Lawrence, Tn (OHX)
Injuries
4 direct, 0 indirect
Property damage
$2.0 million
Crop damage
$500,000
Reported by
NWS Storm Survey
Coordinates
35.135, -87.965

This strong, long-track EF3 tornado touched down just east of the Hardin County/Wayne County line about 2.5 miles southwest of the town of Lutts. At touchdown, hundreds of trees were snapped and uprooted before the tornado reached its peak strength about one half mile west-southwest of Lutts along Lutts Road where the tornado reached a width of 800 yards and EF3 strength. A post office and church, both brick buildings, were destroyed along with multiple homes swept from their foundations. Four people were injured here in Lutts. As the tornado continued northeast, hundreds of trees were snapped and uprooted along its path to where a concentrated area of trees were destroyed about 5 miles north of Collinwood. The tornado continued snapping and uprooting trees until the Highway 64 and Natchez Trace Parkway intersection. At this location, an outbuilding was destroyed along with the roof of a mobile home. Further northeast into Lawrence County along Napier Road, a house was swept off its foundation where 3 people were injured. As the tornado traveled northeast, several homes with roofs completely removed or damaged heavily were found along Linville Road. The tornado weakened as it crossed Lewis County into Maury County where a barn was destroyed and many trees were snapped and uprooted along Joy Road, 2 miles southwest of Mount Pleasant. The total path length of the tornado across Wayne, Lawrence, Lewis and Maury Counties was 48.51 miles.

This is the first tornado on record to occur in Wayne County, Lewis County, and Maury County in the month of December. Lawrence County previously had one tornado in the month of December, which occurred on December 7, 1951. In addition, this was the strongest tornado to occur in the NWS Nashville county warning area since April 10, 2009.

Tornado, Wayne

When
December 23, 7:08 PM CST to 7:17 PM CST
Where
Wayne County, 1.79 mi SSE of Ransom Stand to 2.94 mi NNW of Cypress Inn
Rating
EF1
Path length
7.43 mi
Path width
400 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
35.006, -87.958

NWS Huntsville determined an EF2 tornado touched down initially near the intersection of County Road 14 and County Road 54 north of Waterloo, Alabama, in extreme Western Lauderdale County. Multiple trees were snapped and uprooted along the nearby creek and along CR 54. The next available damage was viewed along County Road 1 south of County Road 40. Many softwood and hardwood trees were snapped and uprooted along the hillside into the neighboring valley. The tornado damaged a single family home, removing large portions of the roofing material, and damaged the Williams Chapel Presbyterian church where nearby residents were taking shelter. The tornado crossed CR 1, leaving almost no tree untouched in a large stand of pine trees. The tornado continued over the hill to county road 40, where the most significant damage was observed. The tornado snapped numerous hardwood trees south of CR 40, caused minor damage to a single family residence, and pushed a mobile home off its foundation. Upon crossing CR 40, the tornado tore almost the entire roofing structure off a single family home, injuring one inhabitant, and tossing the debris into the trees behind it. The tornado continued over a small hill into a hollow, snapping and uprooting numerous trees along its path. The tornado was on the ground for 7.4 miles in Lauderdale County, Alabama.

NWS Nashville determined this tornado moved out of Lauderdale County, Alabama, and continued into Wayne County, Tennessee, where the tornado damage was rated EF1. One home was destroyed, and dozens of large trees were uprooted and snapped. Based on Landsat 8 satellite imagery from NASA Sport, the tornado continued blowing down trees for over 7 miles in Wayne County and crossed Highway 69 before lifting near David Patterson Road.

This is only the second tornado on record to occur in Wayne County in the month of December, with the first tornado being the EF3 tornado that struck central Wayne County earlier this same evening.

Tornado, Lawrence

When
December 23, 7:23 PM CST to 7:42 PM CST
Where
Lawrence County, 2.93 mi WNW of New Haven to 2.49 mi NW of Summertown
Rating
EF2
Path length
16.85 mi
Path width
600 yd
Continued into
Lewis, Tn (OHX)
Injuries
3 direct, 0 indirect
Property damage
$2.0 million
Crop damage
$500,000
Reported by
NWS Storm Survey
Coordinates
35.318, -87.577

This strong, long-track EF3 tornado touched down just east of the Hardin County/Wayne County line about 2.5 miles southwest of the town of Lutts. At touchdown, hundreds of trees were snapped and uprooted before the tornado reached its peak strength about one half mile west-southwest of Lutts along Lutts Road where the tornado reached a width of 800 yards and EF3 strength. A post office and church, both brick buildings, were destroyed along with multiple homes swept from their foundations. Four people were injured here in Lutts. As the tornado continued northeast, hundreds of trees were snapped and uprooted along its path to where a concentrated area of trees were destroyed about 5 miles north of Collinwood. The tornado continued snapping and uprooting trees until the Highway 64 and Natchez Trace Parkway intersection. At this location, an outbuilding was destroyed along with the roof of a mobile home. Further northeast into Lawrence County along Napier Road, a house was swept off its foundation where 3 people were injured. As the tornado traveled northeast, several homes with roofs completely removed or damaged heavily were found along Linville Road. The tornado weakened as it crossed Lewis County into Maury County where a barn was destroyed and many trees were snapped and uprooted along Joy Road, 2 miles southwest of Mount Pleasant. The total path length of the tornado across Wayne, Lawrence, Lewis and Maury Counties was 48.51 miles.

This is the first tornado on record to occur in Wayne County, Lewis County, and Maury County in the month of December. Lawrence County previously had one tornado in the month of December, which occurred on December 7, 1951. In addition, this was the strongest tornado to occur in the NWS Nashville county warning area since April 10, 2009.

Tornado, Lewis

When
December 23, 7:42 PM CST to 7:48 PM CST
Where
Lewis County, 8.62 mi ENE of Napier to 10.32 mi SE of Gordonsburg
Rating
EF1
Path length
3.45 mi
Path width
400 yd
Continued into
Maury, Tn (OHX)
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
35.456, -87.330

This strong, long-track EF3 tornado touched down just east of the Hardin County/Wayne County line about 2.5 miles southwest of the town of Lutts. At touchdown, hundreds of trees were snapped and uprooted before the tornado reached its peak strength about one half mile west-southwest of Lutts along Lutts Road where the tornado reached a width of 800 yards and EF3 strength. A post office and church, both brick buildings, were destroyed along with multiple homes swept from their foundations. Four people were injured here in Lutts. As the tornado continued northeast, hundreds of trees were snapped and uprooted along its path to where a concentrated area of trees were destroyed about 5 miles north of Collinwood. The tornado continued snapping and uprooting trees until the Highway 64 and Natchez Trace Parkway intersection. At this location, an outbuilding was destroyed along with the roof of a mobile home. Further northeast into Lawrence County along Napier Road, a house was swept off its foundation where 3 people were injured. As the tornado traveled northeast, several homes with roofs completely removed or damaged heavily were found along Linville Road. The tornado weakened as it crossed Lewis County into Maury County where a barn was destroyed and many trees were snapped and uprooted along Joy Road, 2 miles southwest of Mount Pleasant. The total path length of the tornado across Wayne, Lawrence, Lewis and Maury Counties was 48.51 miles.

This is the first tornado on record to occur in Wayne County, Lewis County, and Maury County in the month of December. Lawrence County previously had one tornado in the month of December, which occurred on December 7, 1951. In addition, this was the strongest tornado to occur in the NWS Nashville county warning area since April 10, 2009.

Tornado, Maury

When
December 23, 7:48 PM CST to 7:52 PM CST
Where
Maury County, 1.13 mi NNW of Rockdale to 1.96 mi NNE of Sandy Hook
Rating
EF1
Path length
2.79 mi
Path width
200 yd
Property damage
$100,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
35.484, -87.280

This strong, long-track EF3 tornado touched down just east of the Hardin County/Wayne County line about 2.5 miles southwest of the town of Lutts. At touchdown, hundreds of trees were snapped and uprooted before the tornado reached its peak strength about one half mile west-southwest of Lutts along Lutts Road where the tornado reached a width of 800 yards and EF3 strength. A post office and church, both brick buildings, were destroyed along with multiple homes swept from their foundations. Four people were injured here in Lutts. As the tornado continued northeast, hundreds of trees were snapped and uprooted along its path to where a concentrated area of trees were destroyed about 5 miles north of Collinwood. The tornado continued snapping and uprooting trees until the Highway 64 and Natchez Trace Parkway intersection. At this location, an outbuilding was destroyed along with the roof of a mobile home. Further northeast into Lawrence County along Napier Road, a house was swept off its foundation where 3 people were injured. As the tornado traveled northeast, several homes with roofs completely removed or damaged heavily were found along Linville Road. The tornado weakened as it crossed Lewis County into Maury County where a barn was destroyed and many trees were snapped and uprooted along Joy Road, 2 miles southwest of Mount Pleasant. The total path length of the tornado across Wayne, Lawrence, Lewis and Maury Counties was 48.51 miles.

This is the first tornado on record to occur in Wayne County, Lewis County, and Maury County in the month of December. Lawrence County previously had one tornado in the month of December, which occurred on December 7, 1951. In addition, this was the strongest tornado to occur in the NWS Nashville county warning area since April 10, 2009.

Flash Flood, Maury

When
December 23, 9:00 PM CST to 11:00 PM CST
Where
Maury County, 1.22 mi WSW of Mt Joy to 0.98 mi S of Arrow
Cause
Heavy Rain
Deaths
3 direct, 0 indirect
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.526, -87.291

Heavy rainfall resulted in localized flash flooding across central portions of Maury County. One car was found submerged in Carters Creek near Carters Creek Pike and Darks Mill Road intersection north of Columbia, and three teenagers inside the vehicle drowned. Other low lying roads and areas of Columbia and Mount Pleasant were reportedly flooded.

Flash Flood, Lawrence

When
December 23, 9:00 PM CST to 10:00 PM CST
Where
Lawrence County, 1.83 mi S of Henryville to 1.83 mi NW of North Xrds
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.374, -87.394

One foot of water covered Highway 242 around 2 miles south of Highway 240.

Thunderstorm Wind, Wilson

When
December 23, 9:06 PM CST
Where
Wilson County, 2.87 mi NNE of Oakland
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.305, -86.322

A tree was blown down on Belotes Ferry Road near Flipped Road.

Tornado, Dekalb

When
December 23, 10:14 PM CST to 10:21 PM CST
Where
Dekalb County, 1.31 mi WSW of Helton to 1.66 mi NNE of Temperance Hall
Rating
EF1
Path length
5.45 mi
Path width
250 yd
Continued into
Smith, Tn (OHX)
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.061, -85.971

This EF2 tornado touched down on Helton Creek just southwest of Dry Branch Road. At this location, the path width was narrow at 50-75 yards wide but snapped numerous trees and did some minor roof damage to a home. The tornado continued to the east-northeast snapping large trees and doing minor roof damage to a home on Corley Road. As the tornado crossed over TN Highway 264 and Smith Fork Creek it widened to 250 yards. It was here where it produced the greatest damage. The roof and two exterior walls were removed, along with its carport and 2 covered porches. Based on the exterior walls only being toe-nailed in place, it was decided that the maximum wind speed would be reduced slightly to a maximum of 125 mph. The tornado continued east-northeast destroying a cinder block garage and causing moderate roof damage to a log cabin home on Maynard Hollow Lane. At the end of the path, the tornado snapped numerous trees in Lancaster where the path width had narrowed to 100 yards. No damage was found beyond Lancaster.

This is the first tornado on record to occur in both DeKalb County and Smith County in the month of December.

Hail, Rutherford

When
December 23, 10:20 PM CST
Where
Rutherford County, 1.79 mi WNW of Double Spgs
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
35.839, -86.360

Nickel size hail was reported on the east side of Murfreesboro.

Tornado, Smith

When
December 23, 10:21 PM CST to 10:24 PM CST
Where
Smith County, 2 mi S of Lancaster Hill to 0.76 mi SE of Lancaster
Rating
EF2
Path length
2.92 mi
Path width
250 yd
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
36.102, -85.887

This EF2 tornado touched down on Helton Creek just southwest of Dry Branch Road. At this location, the path width was narrow at 50-75 yards wide but snapped numerous trees and did some minor roof damage to a home. The tornado continued to the east-northeast snapping large trees and doing minor roof damage to a home on Corley Road. As the tornado crossed over TN Highway 264 and Smith Fork Creek it widened to 250 yards. It was here where it produced the greatest damage. The roof and two exterior walls were removed, along with its carport and 2 covered porches. Based on the exterior walls only being toe-nailed in place, it was decided that the maximum wind speed would be reduced slightly to a maximum of 125 mph. The tornado continued east-northeast destroying a cinder block garage and causing moderate roof damage to a log cabin home on Maynard Hollow Lane. At the end of the path, the tornado snapped numerous trees in Lancaster where the path width had narrowed to 100 yards. No damage was found beyond Lancaster.

This is the first tornado on record to occur in both DeKalb County and Smith County in the month of December.

Thunderstorm Wind, Jackson

When
December 23, 10:41 PM CST
Where
Jackson County, 1.15 mi N of New Hope
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.396, -85.497

Around one dozen trees blown down across the county. Trees were blown down blocking Highway 85 near the Jackson/Overton County Line. Another tree was uprooted on Haney Circle around 7 miles south-southeast of Gainesboro.

Thunderstorm Wind, Overton

When
December 23, 10:54 PM CST
Where
Overton County, 1.27 mi S of Ozone
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.482, -85.277

Trees were blown down on power lines on Willow Grove Highway.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Perry2015-12-2370MalePermanent HomeDirect
Tornado, Perry2015-12-2369FemalePermanent HomeDirect
Flash Flood, Maury2015-12-2316FemaleVehicle/Towed TrailerDirect
Flash Flood, Maury2015-12-2317MaleVehicle/Towed TrailerDirect
Flash Flood, Maury2015-12-2317MaleVehicle/Towed TrailerDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyThe tornado archive for Tennessee, 2015Warnings in Tennessee, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607144, 607145, 607156, 607146, 607153, 607148, 607151, 607152, 607161, 607162, 607157, 607154, 607158, 607155, 607159, 607160.